Why did the patient improve after being given IV saline in his first admission?
A 19-year old marine was brought to the infirmary after passing out during basic training. He had repeatedly complained of severe weakness, dizziness, and sleepiness during the preceding 4 weeks of boot camp. In a previous episode 3 weeks earlier, he had drowsiness and generalized tiredness, and was brought to the infirmary, where after IV administration of saline, he was returned to duty with the diagnosis of dehydration. Upon questioning, he reported unquenchable thirst, and the repeated need to urinate. Although he ate all of his rations as well as whatever he could get from his fellow trainees, he had lost 19 pounds. (Baseline body weight was 150 pounds, height 5’8″). On the last day, he complained of vague abdominal pain, which was worse on the morning of admission. He had vomited once. During examination, he was oriented but tachypneic. He appeared pale, dehydrated with dry mucous membranes, and poor skin turgor. His respiratory rate was 36/minute with deep, laborious breathing; his heart rate was 138/minute regular, and his blood pressure was 90/60. His chest was clear, heart tones were normal. There was an ill-defined generalized abdominal tenderness, which was otherwise soft to palpation and showed no rebound. There was a generalized muscular hypotonia; his deep tendon reflexes were present but very weak. Laboratory, on admission, showed glucose of 560 mg/dl, sodium 154, potassium 6.5, pH 7.25, bicarbonate 10 mM/liter, chloride 90, BUN 38 mg/dl, creatinine 2.5 mg/dl. (Normal values: glucose, 70-114 mg/dl; Na = 136-146; K, 3.5-5.3; Cl, 98-108; CO2, 20-32 [all in mM/l]; BUN, 7-22mg/dl; creatinine, 0.7-1.5 mg/dl). A urine sample was 4+ for glucose and had “large” acetone. HbA1c was 14% (n=4-6.2%). Serum acetone was 4+ undiluted, and still positive at the 4th dilution. Beta-Hydroxybutyrate level was 20 millimols/liter (normal=0.0-0.3 mM/l).
He was treated with insulin and saline I.V. By the 4th hour of treatment, potassium chloride was added to the IV at a rate of 15 mEq/hour. Sixteen hours later, he was active, alert, well hydrated and cheerful, indicating he felt extremely well. He requested that his IV be discontinued. His physician decided to switch his insulin to subcutaneous injections and to start a liquid diet. He was later put on a diabetes maintenance diet and treated with one injection of Human Lente insulin in the morning. Although his blood sugars the next morning were 100-140 mg/dl, he had frequent episodes of hypoglycemia during the day, and his HbA1c was 9%. Eventually, he was put on 3 injections of regular insulin/day, and a bedtime intermediate duration (Lente) insulin.
1.Why did the patient improve after being given IV saline in his first admission?
2. Why was dyspnea his presenting symptom?
3. He was hyperkalemic on admission, and yet, why was potassium later added to the IV infusion?
4. What is the possible reason why a single injection of insulin in the morning failed to control his diabetes without causing hypoglycemia?